Missouri, 2003

Flash Flooding in Missouri, June 12, 2003

June 12, 2003 · NWS LSX · 2 events in 2 counties and zones

Heavy rain caused flash flooding across parts of Boone and Monroe Counties. Parts of Highways 151 and 24 in western Monroe County were reported flooded.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Heavy rain caused flash flooding across parts of Boone and Monroe Counties. Parts of Highways 151 and 24 in western Monroe County were reported flooded. In Boone County, flooding was reported primarily across the northern half of the county. Highways Z and K were reported flooded as were several streets in Columbia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 12, 3:05 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 12, 3:05 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
405 PM CDT THU JUN 12 2003

CHAOTIC SYNOPTIC PATTERN CONTINUES OVER THE CWFA FOR THE NEXT 36
HOURS OR SO.  AT LEAST TWO SEPARATE UPPER LEVEL SHORT WAVES WHIP
THROUGH BY 00Z SATURDAY...AND CORRESPONDINGLY THE WEATHER WILL
REMAIN UNSETTLED.  BOTH THE ETA AND THE GFS ARE IN FAIRLY CLOSE
AGREEMENT WITH THE MASS FIELDS OVER THE NEXT COUPLE OF DAYS...BUT
THEY HANDLE THE PRECIPITATION SLIGHTLY DIFFERENTLY.  BOTH SUFFER
FROM WHAT LOOKS LIKE GRID-SCALE FEEDBACK AT ONE TIME OR ANOTHER IN
DIFFERENT PLACES...AND SO I AM NOT REALLY CONFIDENT OF EITHER ONES
QPF FIELDS.  BUT I THINK LIKELY POPS ARE IN ORDER FOR JUST ABOUT
EVERYONE TONIGHT AND FRIDAY...THEN TAPERING OFF FRIDAY NIGHT AND
SATURDAY AS MOST OF THE SHORTWAVE ENERGY MOVES EAST AND SOUTH OF THE
AREA.

DRIER AIR WILL FILTER IN FROM THE NORTHEAST STARTING
SUNDAY...SO IT LOOKS LIKE WELL DRY OUT FINALLY  YEA  IN
ADDITION...A NICE UPPER PATTERN SHIFT IS BEING ADVERTISED BY THE GFS
BY SUNDAY EVENING...AND AN UPPER RIDGE WILL BE BUILDING IN.  THIS
SHOULD HELP TO KEEP US DRY INTO THE BEGINNING OF NEXT WEEK AT LEAST.

.STL...NONE

CARNEY
Hazardous weather outlook, Jun 12, 4:45 AM CST, 13 hours 45 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
545 AM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ALONG AND SOUTHWEST OF A LINE EXTENDING FROM CANTON MISSOURI
SOUTHEAST THROUGH CHESTER ILLINOIS.  SOME CITIES IN THE SLIGHT RISK
AREA INCLUDE COLUMBIA...JEFFERSON CITY...EDINA...ST CLAIR...
FARMINGTON AND ELLINGTON.  THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND NORTH OF A STATIONARY FRONT EXTENDING ACROSS SOUTHERN
MISSOURI.  A FEW OF THESE STORMS MAY BECOME SEVERE PRODUCING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY.  IT IS
TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

GKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Boone

When
June 12, 6:30 PM CST to 9:00 PM CST
Where
Boone County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Flash Flood, Monroe

When
June 12, 6:30 PM CST to 9:00 PM CST
Where
Monroe County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.496, -92.001 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365082, 5365083.